MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 11.5MM X 40CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 11.5MM X 40CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71640740
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code Perforation (2001)
Date of Event 11/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an internal fixation surgery, the meta-tan lag/comp kit 75/70 missed the meta-tan 11.5mm x 40cm right by approximately 90 degrees.Nail was removed and attached to jig and "although some movement, nowhere near enough to miss the nail with the screws".Additional holes had to be made, confirmed jig gave the correct trajectory.There was a delay greater than 30 minutes and the procedure was finished using an intertan nail instead.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: d10 (concomitant lag/compression screw kit added).Corrected data: h6 (health effect - impact code).Updated results of investigation: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The provided image shows the lag and compression screws are not engaged in the proximal screw holes of the metatan nail.Based on the limited information provided, a definitive root cause cannot be concluded; however, it is likely that a user technique/variance contributed to the reported event since after the metatan nail was explanted ¿it was confirmed the jig did give the correct trajectory¿.The patient impact is determined to be the implantation of ¿missed¿ screws followed by removal of the metatan nail with replacement using an intertan system during the same surgery, the additional femoral head bone holes and the reported greater than 30-minute surgical extension.It is unknown if the additional intertrochanteric bone holes may contribute to an increased risk for delayed healing or weakened construct.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 11.5MM X 40CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20952336
Report Number1020279-2024-02689
Device Sequence Number8196085
Product Code HSB
UDI-Device Identifier00885556341445
UDI-Public885556341445
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71640740
Device Lot Number22FM16219
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2024
Supplement Date Received by Manufacturer01/09/2025
Initial Report FDA Received Date12/17/2024
Supplement Report FDA Received Date01/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71642675 / LOT: 23AT70888
Patient SexUnknown